December  2019, 11(4): 553-560. doi: 10.3934/jgm.2019027

Navier-Stokes and stochastic Navier-Stokes equations via Lagrange multipliers

GFMUL and Departamento de Matemática Instituto Superior Técnico, Univ. Lisbon, Av. Rovisco Pais, 1049-001 Lisboa, Portugal

Received  March 2018 Revised  March 2019 Published  November 2019

We show that the Navier-Stokes as well as a random perturbation of this equation can be derived from a stochastic variational principle where the pressure is introduced as a Lagrange multiplier. Moreover we describe how to obtain corresponding constants of the motion.

Citation: Ana Bela Cruzeiro. Navier-Stokes and stochastic Navier-Stokes equations via Lagrange multipliers. Journal of Geometric Mechanics, 2019, 11 (4) : 553-560. doi: 10.3934/jgm.2019027
References:
[1]

M. Arnaudon, X. Chen and A. B. Cruzeiro, Stochastic Euler-Poincaré reduction, J. Math. Physics, 55 (2014), 081507, 17 pp. doi: 10.1063/1.4893357.  Google Scholar

[2]

M. Arnaudon and A. B. Cruzeiro, Lagrangian Navier-Stokes diffusions on manifolds: Variational principle and stability, Bull. Sci. Math., 136 (2012), 857-881.  doi: 10.1016/j.bulsci.2012.06.007.  Google Scholar

[3]

V. Arnold, Sur la géométrie différentielle des groupes de Lie de dimension infinie et ses applications à l' hydrodynamique des fluides parfaits, Ann. Inst. Fourier, 16 (1966), 316-361.  doi: 10.5802/aif.233.  Google Scholar

[4]

X. Chen, A. B. Cruzeiro and T. Ratiu, Stochastic variational principles for dissipative equations with advected quantities, arXiv: 1506.05024. Google Scholar

[5]

F. Cipriano and A. B. Cruzeiro, Navier-Stokes equations and diffusions on the group of homeomorphisms of the torus, Comm. Math. Phys., 275 (2007), 255-269.  doi: 10.1007/s00220-007-0306-3.  Google Scholar

[6]

P. Constantin, Analysis of Hydrodynamic Models, CBMS-NSF Regional Conference Series in Applied Mathematics, 90. Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 2017. doi: 10.1137/1.9781611974805.ch1.  Google Scholar

[7]

A. B. Cruzeiro and R. Lassalle, Symmetries and martingales in a stochastic model for the Navier-Stokes equation, From Particle Systems to Partial Differential Equations. III, Springer Proc. Math. Stat., Springer, [Cham], 162 (2016), 185-194.  doi: 10.1007/978-3-319-32144-8_9.  Google Scholar

[8]

A. B. Cruzeiro and G. P. Liu, A stochastic variational approach to the viscous Camassa-Holm and Leray-alpha equations, Stoch. Proc. and their Applic, 127 (2017), 1-19.  doi: 10.1016/j.spa.2016.05.006.  Google Scholar

[9]

D. G. Ebin and J. E. Marsden, Groups of diffeomorphisms and the motion of an incompressible fluid, Ann. of Math., 92 (1970), 102-163.  doi: 10.2307/1970699.  Google Scholar

[10]

G. L. Eyink, Stochastic least-action principle for the incompressible Navier-Stokes equation, Physica D, 239 (2010), 1236-1240.  doi: 10.1016/j.physd.2008.11.011.  Google Scholar

[11]

D. D. Holm, The Euler-Poincaré variational framework for modeling fluid dynamics, Geometric Mechanics and Symmetry, London Math. Soc. Lecture Note Ser., Cambridge Univ. Press, 306 (2005), 157-209.  doi: 10.1017/CBO9780511526367.004.  Google Scholar

[12]

D. D. Holm, Variational principles for stochastic fluid dynamics, Proc. Royal Soc. A, 471 (2015), 20140963, 10 pp. doi: 10.1098/rspa.2014.0963.  Google Scholar

[13]

N. Ikeda and S. Watanabe, Stochastic Differential Equations and Diffusion Processes, North-Holland Mathematical Library, 24. North-Holland Publishing Co., Amsterdam-New York, Kodansha, Ltd., Tokyo, 1981.  Google Scholar

[14]

H. Kunita, Stochastic Flows and Stochastic Differential Equations, Cambridge Studies in Advanced Mathematics, 24. Cambridge University Press, Cambridge, 1990.  Google Scholar

[15]

T. NakagomiK. Yasue and J.-C. Zambrini, Stochastic variational derivation of the Navier-Stokes equation, Lett. in Math. Phys., 5 (1981), 545-552.  doi: 10.1007/BF00408137.  Google Scholar

[16]

R. Shankar, Symmetries and conservation laws of the Euler equation in Lagrangian coordinates, J. Math. Anal. and Appl., 447 (2017), 867-881.  doi: 10.1016/j.jmaa.2016.10.057.  Google Scholar

[17]

M. Thieullen and J.-C. Zambrini, Probability and quantum symmetries Ⅰ. The theorem of Noether in Schroedinger's Euclidean quantum mechanics, Ann. Inst. Henri Poincaré, 67 (1997), 297-338.   Google Scholar

[18]

M. Thieullen and J.-C. Zambrini, Symmetries in the stochastic calculus of variations, Prob. Th. and Rel. Fields, 107 (1997), 401-427.  doi: 10.1007/s004400050091.  Google Scholar

[19]

K. Yasue, A variational principle for the Navier-Stokes equation, J. Funct. Anal., 51 (1983), 133-141.  doi: 10.1016/0022-1236(83)90021-6.  Google Scholar

show all references

References:
[1]

M. Arnaudon, X. Chen and A. B. Cruzeiro, Stochastic Euler-Poincaré reduction, J. Math. Physics, 55 (2014), 081507, 17 pp. doi: 10.1063/1.4893357.  Google Scholar

[2]

M. Arnaudon and A. B. Cruzeiro, Lagrangian Navier-Stokes diffusions on manifolds: Variational principle and stability, Bull. Sci. Math., 136 (2012), 857-881.  doi: 10.1016/j.bulsci.2012.06.007.  Google Scholar

[3]

V. Arnold, Sur la géométrie différentielle des groupes de Lie de dimension infinie et ses applications à l' hydrodynamique des fluides parfaits, Ann. Inst. Fourier, 16 (1966), 316-361.  doi: 10.5802/aif.233.  Google Scholar

[4]

X. Chen, A. B. Cruzeiro and T. Ratiu, Stochastic variational principles for dissipative equations with advected quantities, arXiv: 1506.05024. Google Scholar

[5]

F. Cipriano and A. B. Cruzeiro, Navier-Stokes equations and diffusions on the group of homeomorphisms of the torus, Comm. Math. Phys., 275 (2007), 255-269.  doi: 10.1007/s00220-007-0306-3.  Google Scholar

[6]

P. Constantin, Analysis of Hydrodynamic Models, CBMS-NSF Regional Conference Series in Applied Mathematics, 90. Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 2017. doi: 10.1137/1.9781611974805.ch1.  Google Scholar

[7]

A. B. Cruzeiro and R. Lassalle, Symmetries and martingales in a stochastic model for the Navier-Stokes equation, From Particle Systems to Partial Differential Equations. III, Springer Proc. Math. Stat., Springer, [Cham], 162 (2016), 185-194.  doi: 10.1007/978-3-319-32144-8_9.  Google Scholar

[8]

A. B. Cruzeiro and G. P. Liu, A stochastic variational approach to the viscous Camassa-Holm and Leray-alpha equations, Stoch. Proc. and their Applic, 127 (2017), 1-19.  doi: 10.1016/j.spa.2016.05.006.  Google Scholar

[9]

D. G. Ebin and J. E. Marsden, Groups of diffeomorphisms and the motion of an incompressible fluid, Ann. of Math., 92 (1970), 102-163.  doi: 10.2307/1970699.  Google Scholar

[10]

G. L. Eyink, Stochastic least-action principle for the incompressible Navier-Stokes equation, Physica D, 239 (2010), 1236-1240.  doi: 10.1016/j.physd.2008.11.011.  Google Scholar

[11]

D. D. Holm, The Euler-Poincaré variational framework for modeling fluid dynamics, Geometric Mechanics and Symmetry, London Math. Soc. Lecture Note Ser., Cambridge Univ. Press, 306 (2005), 157-209.  doi: 10.1017/CBO9780511526367.004.  Google Scholar

[12]

D. D. Holm, Variational principles for stochastic fluid dynamics, Proc. Royal Soc. A, 471 (2015), 20140963, 10 pp. doi: 10.1098/rspa.2014.0963.  Google Scholar

[13]

N. Ikeda and S. Watanabe, Stochastic Differential Equations and Diffusion Processes, North-Holland Mathematical Library, 24. North-Holland Publishing Co., Amsterdam-New York, Kodansha, Ltd., Tokyo, 1981.  Google Scholar

[14]

H. Kunita, Stochastic Flows and Stochastic Differential Equations, Cambridge Studies in Advanced Mathematics, 24. Cambridge University Press, Cambridge, 1990.  Google Scholar

[15]

T. NakagomiK. Yasue and J.-C. Zambrini, Stochastic variational derivation of the Navier-Stokes equation, Lett. in Math. Phys., 5 (1981), 545-552.  doi: 10.1007/BF00408137.  Google Scholar

[16]

R. Shankar, Symmetries and conservation laws of the Euler equation in Lagrangian coordinates, J. Math. Anal. and Appl., 447 (2017), 867-881.  doi: 10.1016/j.jmaa.2016.10.057.  Google Scholar

[17]

M. Thieullen and J.-C. Zambrini, Probability and quantum symmetries Ⅰ. The theorem of Noether in Schroedinger's Euclidean quantum mechanics, Ann. Inst. Henri Poincaré, 67 (1997), 297-338.   Google Scholar

[18]

M. Thieullen and J.-C. Zambrini, Symmetries in the stochastic calculus of variations, Prob. Th. and Rel. Fields, 107 (1997), 401-427.  doi: 10.1007/s004400050091.  Google Scholar

[19]

K. Yasue, A variational principle for the Navier-Stokes equation, J. Funct. Anal., 51 (1983), 133-141.  doi: 10.1016/0022-1236(83)90021-6.  Google Scholar

[1]

Leanne Dong. Random attractors for stochastic Navier-Stokes equation on a 2D rotating sphere with stable Lévy noise. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020352

[2]

Xuhui Peng, Rangrang Zhang. Approximations of stochastic 3D tamed Navier-Stokes equations. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5337-5365. doi: 10.3934/cpaa.2020241

[3]

Zhiting Ma. Navier-Stokes limit of globally hyperbolic moment equations. Kinetic & Related Models, 2021, 14 (1) : 175-197. doi: 10.3934/krm.2021001

[4]

Imam Wijaya, Hirofumi Notsu. Stability estimates and a Lagrange-Galerkin scheme for a Navier-Stokes type model of flow in non-homogeneous porous media. Discrete & Continuous Dynamical Systems - S, 2021, 14 (3) : 1197-1212. doi: 10.3934/dcdss.2020234

[5]

Hyung-Chun Lee. Efficient computations for linear feedback control problems for target velocity matching of Navier-Stokes flows via POD and LSTM-ROM. Electronic Research Archive, , () : -. doi: 10.3934/era.2020128

[6]

Zhilei Liang, Jiangyu Shuai. Existence of strong solution for the Cauchy problem of fully compressible Navier-Stokes equations in two dimensions. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020348

[7]

Stefan Doboszczak, Manil T. Mohan, Sivaguru S. Sritharan. Pontryagin maximum principle for the optimal control of linearized compressible navier-stokes equations with state constraints. Evolution Equations & Control Theory, 2020  doi: 10.3934/eect.2020110

[8]

Xin-Guang Yang, Rong-Nian Wang, Xingjie Yan, Alain Miranville. Dynamics of the 2D Navier-Stokes equations with sublinear operators in Lipschitz-like domains. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020408

[9]

Xiaopeng Zhao, Yong Zhou. Well-posedness and decay of solutions to 3D generalized Navier-Stokes equations. Discrete & Continuous Dynamical Systems - B, 2021, 26 (2) : 795-813. doi: 10.3934/dcdsb.2020142

[10]

Yang Liu. Global existence and exponential decay of strong solutions to the cauchy problem of 3D density-dependent Navier-Stokes equations with vacuum. Discrete & Continuous Dynamical Systems - B, 2021, 26 (3) : 1291-1303. doi: 10.3934/dcdsb.2020163

[11]

Cung The Anh, Dang Thi Phuong Thanh, Nguyen Duong Toan. Uniform attractors of 3D Navier-Stokes-Voigt equations with memory and singularly oscillating external forces. Evolution Equations & Control Theory, 2021, 10 (1) : 1-23. doi: 10.3934/eect.2020039

[12]

Andrea Giorgini, Roger Temam, Xuan-Truong Vu. The Navier-Stokes-Cahn-Hilliard equations for mildly compressible binary fluid mixtures. Discrete & Continuous Dynamical Systems - B, 2021, 26 (1) : 337-366. doi: 10.3934/dcdsb.2020141

[13]

Duy Phan. Approximate controllability for Navier–Stokes equations in $ \rm3D $ cylinders under Lions boundary conditions by an explicit saturating set. Evolution Equations & Control Theory, 2021, 10 (1) : 199-227. doi: 10.3934/eect.2020062

[14]

Xing-Bin Pan. Variational and operator methods for Maxwell-Stokes system. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3909-3955. doi: 10.3934/dcds.2020036

[15]

Helmut Abels, Andreas Marquardt. On a linearized Mullins-Sekerka/Stokes system for two-phase flows. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020467

[16]

Siyang Cai, Yongmei Cai, Xuerong Mao. A stochastic differential equation SIS epidemic model with regime switching. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020317

[17]

Reza Chaharpashlou, Abdon Atangana, Reza Saadati. On the fuzzy stability results for fractional stochastic Volterra integral equation. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020432

[18]

Shang Wu, Pengfei Xu, Jianhua Huang, Wei Yan. Ergodicity of stochastic damped Ostrovsky equation driven by white noise. Discrete & Continuous Dynamical Systems - B, 2021, 26 (3) : 1615-1626. doi: 10.3934/dcdsb.2020175

[19]

Tetsuya Ishiwata, Young Chol Yang. Numerical and mathematical analysis of blow-up problems for a stochastic differential equation. Discrete & Continuous Dynamical Systems - S, 2021, 14 (3) : 909-918. doi: 10.3934/dcdss.2020391

[20]

Martin Heida, Stefan Neukamm, Mario Varga. Stochastic homogenization of $ \Lambda $-convex gradient flows. Discrete & Continuous Dynamical Systems - S, 2021, 14 (1) : 427-453. doi: 10.3934/dcdss.2020328

2019 Impact Factor: 0.649

Metrics

  • PDF downloads (119)
  • HTML views (107)
  • Cited by (2)

Other articles
by authors

[Back to Top]